Synchronous disease onset and flares in siblings with PFAPA [Case Report]
Dammeyer, Kristen L; Schneider, Amanda; April, Max M; Kahn, Philip J
BACKGROUND:Periodic fever, aphthous stomatitis, pharyngitis, and cervical adenitis (PFAPA) is a clinical syndrome of unclear etiology. PFAPA has generally been considered a non-hereditary fever syndrome; however, this has been called into question with recent reports of family clustering. Few reports have been published describing siblings with PFAPA. To our knowledge, this is the first report of siblings with near simultaneous onset of disease followed by synchronous disease flares. CASE PRESENTATION/METHODS:We describe the case of near simultaneous onset of periodic fever, aphthous stomatitis, pharyngitis, and cervical adenitis in siblings followed by synchronous disease flares of clear frequency and nearly identical character. Flares were characterized predominantly by fever, aphthous ulceration, cervical lymphadenitis, and the absence of infection. The fever episodes demonstrated a robust response to glucocorticoids and recurred in the same staggered manner every four weeks, with complete absence of symptoms and normal growth and development between episodes. Nine months after onset, the older sibling, a 5-year-old female, underwent tonsillectomy resulting in dramatic resolution of episodes. At the same time, her 2-year-old sister experienced resolution of her fever episodes, though she did not undergo tonsillectomy herself. CONCLUSION/CONCLUSIONS:This is an unusual case of simultaneous onset PFAPA followed by synchronous disease flares. PFAPA is an uncommon clinical syndrome, and it is rarely diagnosed in siblings. The etiology of PFAPA remains unclear. Though the disease is classically considered sporadic, there is a growing body of evidence to suggest that PFAPA may be heritable.
Taking Advantage of our EMR to Take Better Care of our Allergic Rhinitis Patients [Meeting Abstract]
Feldman, Eleanor; Fonacier, Luz; Banta, Erin; Mawhirt, Stephanie; Schneider, Amanda
Real Time Assessment of Steroid Use in Patients with Atopic Dermatitis [Meeting Abstract]
Sani, Sonam; Mawhirt, Stephanie; Banta, Erin; Schneider, Amanda; Fonacier, Luz
Biologics for the Treatment of Food Allergies
Brar, Kanwaljit K; Lanser, Bruce J; Schneider, Amanda; Nowak-Wegrzyn, Anna
Food allergy is increasingly prevalent and poses a life-threatening risk to those afflicted. The health care costs associated with food allergies are also increasing. Current and emerging treatments for food allergies aim at protecting against reactions caused by accidental ingestion and increasing the food allergen reaction threshold, although this protection is often temporary. In the future, ideal biologic therapies would target key mediators of the type II immune pathway, essential in development of the atopic march to prevent development of food allergies. Biologics offering long-term protection against allergic reactions to food are needed, and several agents are already in development.
Utility of an EMR-Tool to Monitor Total Steroid Burden in Patients with Atopic Dermatitis and Asthma [Meeting Abstract]
Sani, S; Banta, E; Mawhirt, S; Noor, I; Schneider, A; Nassau, S; Feldman, E; Fonacier, L
Rationale: Cutaneous, inhaled, intranasal and systemic corticosteroids(CS) are commonly prescribed for the treatment of atopic dermatitis(AD), asthma, and allergic rhinitis. The cumulative burden of these steroids in individual patients are not routinely assessed by providers and can lead to adverse effects. We sought to use an EMR-tool to increase documentation of the total steroid burden(SB) in our patients with atopic dermatitis and asthma.
Method(s): A SB EMR-tool was used for 99 AD encounters and 64 asthma encounters over an 18-month period. Data collected included corticosteroid type, potency, frequency, side effects, interventions and counseling.
Result(s): There were 99 AD encounters assessed in 58 patients(53% female, mean age of 31). Of these 99 encounters using topical corticosteroids(TCS), 24 were using inhaled CS; 12 using intranasal CS and 8 using systemic CS. The most common side effects encountered while on TCS included: pigment changes(n=20), skin atrophy(n=11), easy bruising(n=7), telangiectasias(n=6), striae(n=6), rosacea(n=3), and hair growth(n=2). Twenty-eight encounters(28%) had an intervention: 10 decreased dose, 3 decreased potency and 15 discontinued TCS. 85 encounters(86%) documented patient counseling. There were 64 asthma encounters assessed in 49 patients(63% female, mean age of 56). Of these 64 encounters using inhaled CS, 27 were using intranasal CS and 18 using systemic CS. The most common side effects encountered while using inhaled CS included: candidiasis(n=6) and hoarseness(n=1). Four encounters(6.25%) had an intervention: 3 decreased dose, 1 discontinuation. 62 encounters(97%) documented patient counseling.
Conclusion(s): Using our EMR-tool facilitates the identification and tracking of total SB in patients, associated side effects and leads to meaningful intervention.
Is There a Safe and Cost-Effective Method for Early Egg Introduction?
Schneider, Amanda; Ferastraoaru, Denisa E
UVB induced EMT-like phenotype in keratinocytes is mediated by TLR3 activation [Meeting Abstract]
Schneider, A.; Feehan, R.; Garner, C.; Cong, Z.; Flamm, A.; Billingsley, E.; Nelson, A.
Angioedema following initiation of glecaprevir/pibrentasvir while on sitagliptin
Schneider, Amanda; Ramesh, Manish
Thermal burn on denervated skin that developed after sun exposure on black clothing [Case Report]
Schneider, Amanda; Ferastraoaru, Denisa E; Rosenstreich, David L
The readability, suitability, and content features of eczema action plans in the United States
Stringer, Thomas; Yin, H Shonna; Gittler, Julia; Curtiss, Paul; Schneider, Amanda; Oza, Vikash S
BACKGROUND/OBJECTIVES/OBJECTIVE:Little is known about the reading grade level (readability), appropriateness of design (suitability), and content variability of written eczema action plans (EAPs), which can impact the effectiveness of these patient education tools. Here, we assess the readability, suitability, and content of EAPs currently used by pediatric dermatologists in the United States. METHODS:This was a cross-sectional study of EAPs submitted by members of the Society for Pediatric Dermatology (nÂ =Â 26). Readability, suitability, and content of sampled plans were systematically assessed. RESULTS:Mean (SD) reading grade level was 9.0 (2.1); one in five was written at the recommended level of 6th grade or lower. While the majority of EAPs were found to be adequately suitable, one in five was unsuitable and only two superior. Documents scored most poorly in layout/design and learning stimulation. Plans scored best in the categories of content and literacy demand. EAPs focused on similar content themes, though specific recommendations and descriptors of atopic dermatitis (AD) disease states varied considerably. CONCLUSIONS:The health literacy burden of EAPs in the United States could be lowered by improving their readability, incorporating graphics, stimulating reader engagement, and developing standards for how AD flares are defined.